Electronic Journal of Statistics

An asymptotic theory for spectral analysis of random fields

Soudeep Deb, Mohsen Pourahmadi, and Wei Biao Wu

Full-text: Open access

Abstract

For a general class of stationary random fields we study asymptotic properties of the discrete Fourier transform (DFT), periodogram, parametric and nonparametric spectral density estimators under an easily verifiable short-range dependence condition expressed in terms of functional dependence measures. We allow irregularly spaced data which is indexed by a subset $\Gamma $ of $\mathbb{Z}^{d}$. Our asymptotic theory requires minimal restriction on the index set $\Gamma $. Asymptotic normality is derived for kernel spectral density estimators and the Whittle estimator of a parameterized spectral density function. We also develop asymptotic results for a covariance matrix estimate.

Article information

Source
Electron. J. Statist., Volume 11, Number 2 (2017), 4297-4322.

Dates
Received: March 2017
First available in Project Euclid: 13 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejs/1510563632

Digital Object Identifier
doi:10.1214/17-EJS1326

Mathematical Reviews number (MathSciNet)
MR3724221

Zentralblatt MATH identifier
1383.62209

Keywords
Time series random fields irregular spaced data spectral density

Rights
Creative Commons Attribution 4.0 International License.

Citation

Deb, Soudeep; Pourahmadi, Mohsen; Wu, Wei Biao. An asymptotic theory for spectral analysis of random fields. Electron. J. Statist. 11 (2017), no. 2, 4297--4322. doi:10.1214/17-EJS1326. https://projecteuclid.org/euclid.ejs/1510563632


Export citation

References

  • T. T. Azomahou. Memory properties and aggregation of spatial autoregressive models., Journal of Statistical Planning and Inference, 139(8) :2581–2597, 2009.
  • S. Bandyopadhyay and S. N. Lahiri. Asymptotic properties of discrete Fourier transforms for spatial data., Sankhyā, 71(2, Ser. A):221–259, 2009. ISSN 0972-7671.
  • S. Bandyopadhyay, S. N. Lahiri, and D. J. Nordman. A frequency domain empirical likelihood method for irregularly spaced spatial data., The Annals of Statistics, 43(2):519–545, 2015. ISSN 0090-5364.
  • J. Besag. Spatial interaction and the statistical analysis of lattice systems., Journal of the Royal Statistical Society. Series B (Methodological), pages 192–236, 1974.
  • W. Clinger and J. W. Van Ness. On unequally spaced time points in time series., The Annals of Statistics, 4(4):736–745, 1976. ISSN 0090-5364.
  • N. Cressie. Spatial prediction and ordinary kriging., Mathematical geology, 20(4):405–421, 1988.
  • N. Cressie., Statistics for spatial data. John Wiley & Sons, 2015.
  • R. Dahlhaus and H. Künsch. Edge effects and efficient parameter estimation for stationary random fields., Biometrika, 74(4):877–882, 1987. ISSN 0006-3444.
  • M. El Machkouri, D. Volný, and W. B. Wu. A central limit theorem for stationary random fields., Stochastic Processes and their Applications, 123(1):1–14, 2013. ISSN 0304-4149.
  • M. Fuentes. Approximate likelihood for large irregularly spaced spatial data., Journal of the American Statistical Association, 102(477):321–331, 2007. ISSN 0162-1459.
  • X. Guyon. Parameter estimation for a stationary process on a $d$-dimensional lattice., Biometrika, 69(1):95–105, 1982. ISSN 0006-3444.
  • P Hall and C. C. Heyde., Martingale limit theory and its application. Academic press, 2014.
  • P. Hall and P. Patil. Properties of nonparametric estimators of autocovariance for stationary random fields., Probability Theory and Related Fields, 99(3):399–424, 1994. ISSN 0178-8051.
  • L. Heinrich. Asymptotic behaviour of an empirical nearest-neighbour distance function for stationary Poisson cluster processes., Mathematische Nachrichten, 136:131–148, 1988. ISSN 0025-584X.
  • A. A. Ivanov and N. Leonenko., Statistical analysis of random fields, volume 28. Springer Science & Business Media, 2012.
  • R. H. Jones. Spectral analysis with regularly missed observations., Annals of Mathematical Statistics, 33:455–461, 1962. ISSN 0003-4851.
  • R. L. Kashyap. Characterization and estimation of two-dimensional ARMA models., Institute of Electrical and Electronics Engineers. Transactions on Information Theory, 30(5):736–745, 1984. ISSN 0018-9448.
  • F. Lavancier. Aggregation of isotropic autoregressive fields., Journal of Statistical Planning and Inference, 141(12) :3862–3866, 2011.
  • B. Li, M. G. Genton, and M. Sherman. On the asymptotic joint distribution of sample space-time covariance estimators., Bernoulli, 14(1):228–248, 2008. ISSN 1350-7265.
  • Z. Lin and W. Liu. On maxima of periodograms of stationary processes., The Annals of Statistics, 37(5B) :2676–2695, 2009. ISSN 0090-5364.
  • W. Liu and W. B. Wu. Asymptotics of spectral density estimates., Econometric Theory, 26(4) :1218–1245, 2010. ISSN 0266-4666.
  • Y. Matsuda and Y. Yajima. Fourier analysis of irregularly spaced data on $\mathbbR^d$., Journal of the Royal Statistical Society. Series B. Statistical Methodology, 71(1):191–217, 2009. ISSN 1369-7412.
  • H. R. Neave. Spectral analysis of a stationary time series using initially scarce data., Biometrika, 57:111–122, 1970a. ISSN 0006-3444.
  • H. R. Neave. An improved formula for the asymptotic variance of spectrum estimates., Annals of Mathematical Statistics, 41:70–77, 1970b. ISSN 0003-4851.
  • E. Parzen. On spectral analysis with missing observations and amplitude modulation., Sankhyā Ser. A, 25:383–392, 1963. ISSN 0581-572X.
  • M. Peligrad and W. B. Wu. Central limit theorem for Fourier transforms of stationary processes., The Annals of Probability, 38(5) :2009–2022, 2010. ISSN 0091-1798.
  • T. Pukkila. The bias in periodogram ordinates and the estimation of ARMA models in the frequency domain., The Australian Journal of Statistics, 21(2):121–128, 1979. ISSN 0004-9581.
  • J. M. Vidal-Sanz. Automatic spectral density estimation for random fields on a lattice via bootstrap., TEST, 18(1):96–114, 2009. ISSN 1133-0686.
  • P. Whittle. On stationary processes in the plane., Biometrika, 41:434–449, 1954. ISSN 0006-3444.
  • W. B. Wu. Nonlinear system theory: another look at dependence., Proceedings of the National Academy of Sciences of the United States of America, 102(40) :14150–14154 (electronic), 2005. ISSN 1091-6490.
  • W. B. Wu and M. Pourahmadi. Banding sample autocovariance matrices of stationary processes., Statistica Sinica, 19(4) :1755–1768, 2009. ISSN 1017-0405.